Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Remain focused in unfamiliar territory (David Gibson)

David GibsonStudies have shown that 5–10% of hospital admissions in the UK are due to adverse drug reactions. The problem for the acute hospital clinician is how to identify patients who are at risk of these events.

Recently I had two patients who presented to the medical admissions unit with side effects from their antiepileptic medicines. Each had been on their current doses for over a year and there had been no recent changes to their therapies. They both had general symptoms that could be explained by a range of different neurological conditions.

One patient was taking carbamazepine and had symptoms that included drowsiness, headache, agitation and transient diplopia. The other was on sodium valproate and symptoms included nausea, hyperactivity, aggression and abdominal pain.

It emerged that each had undergone changes to their social situation — one had been admitted to a nursing home and the other had new carers who were administering her medicines from a compliance aid. I surmised that these changes in social care would probably have improved their treatment adherence.

When they were seen by the doctors neither patient was identified as being at risk of drug toxicity since their symptoms were quite non-specific. With my greater focus on medicines I immediately suspected that both patients were suffering symptoms caused by supra-therapeutic levels of their antiepileptic drugs. I requested serum levels, which both came back elevated, and I implemented appropriate management plans.

As a prescriber you become confident in the use of medicines that you order regularly. Problems can occur when you encounter a patient taking something you prescribe rarely or with which you are less familiar. Patients do not come with one medical problem that you can fit into a discrete box.

They often have multiple pathologies which sit outside your usual area of expertise. As an independent prescriber it is vital to look at all the medicines a patient is taking before changing the prescription or care plan. As these two cases have also demonstrated, it is important also to consider the patient’s social situation and how this might impact on his or her prescribed therapies.

 

David Gibson is senior clinical pharmacist (medical admissions) at Darlington Memorial Hospital

Citation: Clinical Pharmacist URI: 11049281

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.